Sun-Sensitive Drugs (Photosensitivity to Drugs)

  • Medical Author:
    John P. Cunha, DO, FACOEP

    John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.

  • Medical Editor: Melissa Conrad Stöppler, MD
    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.

View the Adult Skin Problems Slideshow Pictures

What are the symptoms of sun sensitivity (photosensitivity)?

Symptoms of phototoxic reaction

Individuals with phototoxic reactions may initially complain of a burning and stinging sensation. Then the redness typically occurs within 24 hours of the exposure to sun in the exposed areas of the body such as the forehead, nose, hands, arms, and lips. In severe cases, the sun protected areas of skin may be also be involved.

The range of skin damage may vary from mild redness to swelling to blister formation (bullae) in more severe cases. The rash from this photosensitivity reaction usually resolves with peeling and sloughing off (desquamation) of the affected skin within several days.

Symptoms of photoallergic reactions

Individuals with photoallergic reactions may initially complain of itching (pruritus). This is then followed by redness and possibly swelling and eruption of the involved area. Because this is considered an allergic reaction, there may be no symptoms for many days when the drug is taken for the first time. Subsequent exposure to the drug and the sun may cause a more rapid response in 1-2 days.

Hyperpigmentation after reaction

Hyperpigmentation (darkening) of the affected area of the skin may develop after the resolution of a phototoxicity reaction, but it is rare in a photoallergic reaction. In phototoxic reactions, high doses of the drug and long exposures to light may be required to cause the reaction.

Phototoxic drugs

Common phototoxic drugs include the following:

Antibiotics

Antihistamines

Malaria medications

Cancer chemotherapy drugs

Cardiac drugs

Diuretics

Diabetic drugs

Painkillers

Skin medications

Acne medications

Psychiatric drugs

Medically Reviewed by a Doctor on 7/2/2015
VIEW PATIENT COMMENTS
  • Sun-Sensitive Drugs - Phototoxic Drugs

    If you had a sun-sensitive reaction to a drug, what was the medication? What were your symptoms?

    Post View 9 Comments
  • Sun-Sensitive Drugs - Symptoms

    Describe your reaction or symptoms to a sun-sensitive medication. When did symptoms appear?

    Post View 3 Comments
  • Sun-Sensitive Drugs - Treatment

    What types of treatment, including other medications, did you receive after experiencing a sun-sensitive drug reaction?

    Post View 1 Comment
  • Sun-Sensitive Drugs - Foods and Plants

    Do certain vegetables, fruits, or plants cause you to have a photosensitivity reaction? Please share your experience.

    Post View 1 Comment

Health Solutions From Our Sponsors